Baroclinic eddy fluxes in a one-dimensional model of quasi- geostrophic turbulence

R. L. Panetta, I. M. Held

Research output: Contribution to journalArticle

23 Scopus citations

Abstract

Statistically steady states of a two-layer quasi-geostrophic model truncated to retain only the zonal mean flow and one nonzero zonal wavenumber, but with high meridional resolution, are described. The model is forced by imposing a time-mean unstable meridional temperature gradient, assuming that deviations from the time-mean are doubly periodic. A comparison is made with a more conventional channel model with the same zonal truncation, in which the flow is forced by radiative relaxation to an unstable temperature gradient. It is shown that the statistics of the channel model approach those of the doubly periodic model as the width of the unstable region in the former is increased. Implications for parameterization theories are discussed. -Authors

Original languageEnglish (US)
Pages (from-to)3354-3365
Number of pages12
JournalJournal of the Atmospheric Sciences
Volume45
Issue number22
DOIs
StatePublished - 1988

All Science Journal Classification (ASJC) codes

  • Atmospheric Science

Fingerprint Dive into the research topics of 'Baroclinic eddy fluxes in a one-dimensional model of quasi- geostrophic turbulence'. Together they form a unique fingerprint.

  • Cite this